idiopathic anaphylaxis information center

a resource for people with ia and other mast cell disorders

Articles

Introduction |

Anaphylaxis

Third spacing | But is it? | Flushing |

Mast cells

Carboxypeptidase | Histamine | New kind of SAD? |

Other topics

Rosacea | Probiotic drinks

 
Search this site

Basic terms:

Links:

Graphic of treasure map linked to Site Map page

Microphotograph of lactobacillus casei

Probiotic drinks reduce antibiotic-induced diarrhea

The June 30, 2007, issue of the British Medical Journal reports a study [Hickson M, D'Souza AL, Muthu N, Rogers TR, Want S, Rajkumar C, et al. Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial. British Medical Journal. 2007] that found that the risk of diarrhea during antibiotic treatment is reduced by consuming yogurt drinks containing Lactobacillus casei or other probiotic [the use of microorganiams to improve or maintain health] microorganisms.

Mary Hickson of Imperial College in London conducted a study [Hickson M, D'Souza AL, Muthu N, Rogers TR, Want S, Rajkumar C, et al. Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial. British Medical Journal. 2007] on 135 hospitalized patients who were over 50 years old and who were being given antibiotics [substance derived from mold or bacteria that is capable of inhibiting the growth of particular microorganisms]. The randomized, double-blind study excluded participants who had diarrhea when they were admitted to the hospital, who had used antibiotics recently, or who were severely ill.

The treatment group received a commercially available probiotic yogurt beverage that contained Lactobacillus casei, Lactobacillus bulgaricus, and Streptococcus thermophilus. Patients in the placebo group were given a sterile milkshake. Both group had their assigned beverage twice daily while they were on antibiotic treatment and for a week afterward.

Antibiotic-associated diarrhea occurred in 12% of patients drinking the probiotic beverage, as compared to 34% of the placebo group. The study also found that the risk of diarrhea increased in patients who had low albumin [a simple, water-soluble protein that is commonly distributed throughout the tissues of our bodies] and sodium levels.

 

An earlier version of this article appeared in the Summer 2007 issue of The Mastocytosis Chronicles, the quarterly newsletter of the Mastocytosis Society (TMS).


Page last updated: March 20, 2011

 
All information contained in this site is one layperson's interpretation of medical journal articles, textbooks, seminars, presentations, and other materials. Nothing that is stated here should carry more weight than the informed and considered opinions of your own highly trained and qualified medical caregivers. The author of this site is not a doctor and has absolutely no authority to prescribe or diagnose.

The idiopathic anaphylaxis information center: A resource for people with IA and other mast cell disorders
HomeAnaphylaxisArticlesFAQsBlogAbout usReferencesLinks
Site helpSite mapContact Webmaster